Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 71, NWS Charleston, SC

July 8, 1997Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 8, 1997, 5:00 PM EDT for Dorchester County, South Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 1997, 5:00 PM EDT (21:00 UTC)
Expired
Jul 8, 1997, 5:45 PM EDT
In force
45 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:08 PM EDTHail 1Ridgeville, SC
Jul 8, 5:20 PM EDTThunderstorm Wind 50Summerville, SCSeveral trees down and aluminum siding blown off of several houses.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 082101 RRA
SVRCHS
SCC035-082145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
500 PM EDT TUE JUL 8 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...DORCHESTER COUNTY
 
AT 455 PM...RADAR INDICATED A SEVERE THUNERSTORM NEAR RIDGEVILLE. THE
STORM WAS MOVING SLOWLY TO THE EAST-SOUTHEAST AND CAN BE EXPECTED TO
AFFECT THE TOWN OF SUMMERVILLE THROUGH 545 PM.
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:36 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 8, 1:36 PM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
130 PM EDT TUE JUL 8 1997

NEW RUN IN FAIRLY GUD AGREEMENT THRU 48 HR. WEAK S/W WL AFFECT AREA
LATER THIS AFT AND EVE WITH BETTER AERIAL COVERAGE OF TSTMS THAN
YESTERDAY. SHEAR REMAINS WEAK AND NO REAL REASON FOR ANYTHING SEVERE...
BUT WUDNT RULE OUT ISOLD EVENT. TSRA ACTIVITY SHUD DIE DOWN AFTER
SUNSET LEAVING P/CLOUDY SKIES OVN. ON WED...A CD FNT WL APPROACH FM THE
NW LATE IN THE DAY. AGAIN...BEST CHC TSRA WL BE IN THE AFT/EVE. GUID
SHOWING MORE OF A SW GRAD WED AND WL PICK WINDS UP A BIT. TEMPS WL
AGAIN BE AROUND UPPER 80S CST AND LOWER 90S INLAND. THINK WE WL NEED TO
CARRY A POP THRU WED NIGHT WITH CD FNT APPROACHING AND W-NW FLOW ALOFT.
ANYTHING THAT DEVELOPS UPSTREAM WED AFT/EVE WL HAVE SUM DYNAMICS TO
CARRY IT TO THE CST WED NIGHT. SUM GUD DIFLUENCE ALOFT DEVELOPING LATE
WED/WED NIGHT ALSO. THEN ANOTHER STALLED FNTL BNDRY TO DEAL WITH THU.
MORE OF AN OFFSHORE WRLY FLOW THU COULD PRODUCE 90 DEG AT THE COAST.

CCF
CHS APT    72/92/73/92  1432
DOWNTOWN   75/88/76/90
INLND CTYS 71/93/72/92
SAV APT    72/93/73/93  1332

        S COAST /CHS-NBC/
.TONIGHT...A 40 PERCENT CHANCE OF EVENING THUNDERSTORMS...OTHERWISE
PARTLY CLOUDY. LOW 70 TO 75. LIGHT SOUTHWEST WIND.
.WEDNESDAY...PARTLY CLOUDY WITH A 40 PERCENT CHANCE OF AFTERNOON
THUNDERSTORMS. HIGH UPPER 80S COAST TO LOWER 90S INLAND. SOUTHWEST WIND
10 TO 15 MPH.
.WEDNESDAY NIGHT...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF
THUNDERSTORMS. LOW IN THE MIDDLE 70S (LOWER 70S INLND CTYS).
.THURSDAY...PARTLY CLOUDY WITH A 20 PERCENT CHANCE OF AFTERNOON
THUNDERSTORMS. HIGH IN THE LOWER 90S.

CWF
.TONIGHT...S WIND 10 KT BECOMING SW. SEAS 2 FT. WIDELY SCATTERED TSTMS.
.WED...SW WIND 15 KT. SEAS 3 FT. WIDELY SCATTERED TSTMS.
.WED NIGHT...SW WIND 20 KT. SEAS 4 FT. SCATTERED TSTMS.
.THU...W WIND 15 KT. SEAS 3 FT. WIDELY SCATTERED TSTMS.

TJR

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.